Clinical scoresFree

qSOFA score calculator

This qSOFA score calculator checks three bedside signs in adults with suspected infection: respiratory rate, mental status and systolic blood pressure. You get a score from 0 to 3 and whether it is positive.

· Last updated: 28 October 2026 · 3 min read
Respiratory rate ≥ 22/min
Altered mentation (GCS < 15)
Systolic BP ≤ 100 mmHg

Enter the values to see the result and every step of the calculation.

We recommend checking every result against the prescription, the product information and your local protocol before use. Calculated in your browser. Nothing you type is sent or stored.

What is the qSOFA score?

qSOFA (quick SOFA) is a three-point bedside score that flags adults with suspected infection who are more likely to do badly. It came with the Sepsis-3 consensus definitions in 2016 and needs no blood tests. It was built for patients outside intensive care: in the emergency department, on the ward and before hospital.

qSOFA is not a definition of sepsis, and it was not designed as a screening test. It is best seen as a quick risk marker. When it is positive, it’s advisable to look for organ dysfunction and monitor the patient more closely.

qSOFA criteria

Criterion Points
Respiratory rate ≥ 22/min 1
Altered mentation (GCS < 15) 1
Systolic BP ≤ 100 mmHg 1

The total runs from 0 to 3. For the mental status item, the Glasgow Coma Scale calculator helps you check whether the GCS is below 15.

How do you calculate qSOFA?

  1. Use the patient’s current observations, ideally a respiratory rate counted for a full minute and a recent blood pressure.
  2. For each criterion choose Yes (+1) if it is present, or No if it is not.
  3. Read the Score and the Interpretation. The working lists the criteria that scored. The note under the result reminds you what a positive or negative result does and does not mean.

Interpretation

qSOFA Interpretation shown by the calculator
0–1 Negative (0–1)
2–3 Positive (≥ 2)

In the Sepsis-3 studies, a qSOFA of 2 or more in adults with suspected infection outside the ICU went with a much higher in-hospital mortality than a score of 0 or 1. The authors suggested that a positive result should prompt three things: look for organ dysfunction, start or step up treatment as needed, and consider critical care. A negative result is not reassuring on its own. Sensitivity is limited, and a patient can get worse after a first negative score. We recommend following your local sepsis pathway.

Worked examples

Example 1 – one criterion. An adult with a urinary infection: respiratory rate 24/min, fully alert (GCS 15), blood pressure 118/72 mmHg. 1 + 0 + 0 = qSOFA 1, negative.

Example 2 – two criteria. An adult with suspected pneumonia: respiratory rate 26/min, newly drowsy with GCS 14, blood pressure 104/66 mmHg. 1 + 1 + 0 = qSOFA 2, positive.

Example 3 – all three. An adult with abdominal pain and fever: respiratory rate 30/min, confused, blood pressure 88/50 mmHg. 1 + 1 + 1 = qSOFA 3, positive.

Limitations

  • Low sensitivity. qSOFA misses many patients with infection who go on to do badly. That is why the Surviving Sepsis Campaign 2021 advises against using it as a single screening tool.
  • Not a diagnosis. Sepsis is defined by organ dysfunction (an acute rise of 2 or more points in the full SOFA score), which needs laboratory data.
  • Adults only. It was not developed for children or for pregnant or recently pregnant women. Children’s normal values differ by age: see normal vital signs by age.
  • Confounders. Chronic lung disease, pain, anxiety, antihypertensive drugs, sedation and pre-existing cognitive impairment can trigger criteria without infection, or hide a change.
  • Inside intensive care the full SOFA score performed better than qSOFA in the original analysis.

Common mistakes

  • Estimating the respiratory rate. A rate of 22/min is easy to miss with a quick glance. A 60-second count is more reliable.
  • Scoring long-standing confusion. Altered mentation means a change from the person’s usual state. A patient with known dementia at their baseline does not meet the criterion, but new drowsiness on top of it does.
  • Scoring once and forgetting it. Vital signs change. It’s worth recalculating when the observations change, so that an early negative score does not anchor later decisions.
  • Treating qSOFA as the whole picture. Lactate, urine output, oxygen saturation, skin and the clinical story add what the three criteria miss. The mean arterial pressure and the shock index give a fuller view of circulation than systolic pressure alone.

Frequently asked questions

What does qSOFA stand for?

Quick Sequential (or Sepsis-related) Organ Failure Assessment. It is a shortened bedside version of the full SOFA score, which needs blood tests and intensive care data. qSOFA keeps three observations you can check in a minute at the bedside, with no laboratory results at all.

What is a positive qSOFA?

A score of 2 or 3, meaning at least two of the three criteria are present. In the Sepsis-3 work, adults with suspected infection and a positive qSOFA outside intensive care had a higher risk of death or a prolonged ICU stay. The calculator labels it Positive (≥ 2).

Does a qSOFA of 2 mean the patient has sepsis?

No. Under Sepsis-3, sepsis is life-threatening organ dysfunction caused by a dysregulated response to infection, and it is measured with the full SOFA score. A qSOFA of 2 is a prompt to look for organ dysfunction and watch the patient more closely. It is not a diagnosis.

Does a qSOFA of 0 or 1 rule out sepsis?

No. qSOFA has low sensitivity, so many people who are or will become seriously unwell score 0 or 1, especially early in the illness. That is why the calculator shows a reminder with every negative result. It’s advisable to keep checking the observations and to recalculate when they change.

Should qSOFA be used for sepsis screening?

Not on its own. The Surviving Sepsis Campaign 2021 guidelines recommend against using qSOFA as a single screening tool, compared with SIRS, NEWS or MEWS. Many hospitals screen with an early warning score such as NEWS2 and treat qSOFA as an extra piece of information.

What counts as altered mentation?

Any GCS below 15, or a new change in alertness or behaviour compared with the person’s usual state. New confusion, drowsiness or agitation all count. Long-standing cognitive impairment at the person’s baseline does not, so it helps to ask family, carers or the notes what is normal for them.

Can I use qSOFA in children or in pregnancy?

No, it was derived and validated in adults. Children have different normal vital signs by age, and pregnancy changes respiratory rate and blood pressure. Both groups would trigger or miss the criteria for the wrong reasons, so specific paediatric and obstetric tools are used instead.

Sources

  1. Singer M et al. The Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3). JAMA 2016
  2. Seymour CW et al. Assessment of Clinical Criteria for Sepsis. JAMA 2016
  3. Evans L et al. Surviving Sepsis Campaign: International Guidelines for Management of Sepsis and Septic Shock 2021. Crit Care Med 2021